Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 158, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 8, 2018, 2:43 PM EDT for 4 counties in Virginia; Caswell County, Rockingham County, North Carolina. It was in force for 62 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2018, 2:43 PM EDT (18:43 UTC)
- Expired
- Aug 8, 2018, 3:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Halifax County, VA, Henry County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 3:08 PM EDT | TSTM WND DMG | 1 N Mayfield, NC | TREE DOWN ON DODSON RD NEAR GRAVEL HILL RD. TIME ESTIMATED FROM RADAR. |
| Aug 8, 3:12 PM EDT | TSTM WND DMG | 4 Wnw Danville City, VA | TREE DOWN ON PARKWAY DR. TIME RADAR ESTIMATED. |
| Aug 8, 3:22 PM EDT | TSTM WND DMG | 6 S Blairs, VA | TREE DOWN ON HOUSE |
| Aug 8, 3:24 PM EDT | TSTM WND DMG | 2 Ne Danville City, VA | TREE FELL ON A HOUSE ON CLAIBORNE ST. TIME RADAR ESTIMATED. |
| Aug 8, 3:31 PM EDT | TSTM WND DMG | 3 E Danville City, VA | TREES DOWN |
| Aug 8, 3:31 PM EDT | TSTM WND DMG | 3 E Danville City, VA | TREE DOWN OVER POWERLINES ON LYNCH ST. POLE SPLIT. TIME RADAR ESTIMATED. |
| Aug 8, 3:32 PM EDT | HAIL 0.25 | 1 E Danville City, VA | TWITTER REPORT OF PEA SIZED HAIL IN DANVILLE. TIME ESTIMATED. |
| Aug 8, 3:38 PM EDT | TSTM WND DMG | 5 Wnw Milton, VA | VERY LARGE TREE DOWN |
| Aug 8, 3:48 PM EDT | TSTM WND DMG | Milton, NC | LARGE TREE LIMB DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
855
WUUS51 KRNK 081843
SVRRNK
NCC033-157-VAC083-089-143-590-081945-
/O.NEW.KRNK.SV.W.0158.180808T1843Z-180808T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
243 PM EDT WED AUG 8 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Northeastern Rockingham County in north central North Carolina...
Northern Caswell County in north central North Carolina...
The City of Danville in south central Virginia...
Southern Pittsylvania County in south central Virginia...
Southwestern Halifax County in south central Virginia...
Southeastern Henry County in south central Virginia...
* Until 345 PM EDT
* At 243 PM EDT, a severe thunderstorm was located near Cascade,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Danville...
Eden...
Blairs...
Turbeville...
and Ingram.
This includes The following Location Danville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3652 7984 3666 7982 3680 7898 3654 7897
3654 7914 3653 7914
TIME...MOT...LOC 1843Z 268DEG 26KT 3661 7961
HAIL...1.00IN
WIND...60MPH
$$
JR2 follow-up statements
090
WWUS51 KRNK 081857
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
257 PM EDT WED AUG 8 2018
VAC089-081907-
/O.CAN.KRNK.SV.W.0158.000000T0000Z-180808T1945Z/
Henry VA-
257 PM EDT WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN HENRY COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3652 7980 3654 7977 3654 7972 3660 7970
3670 7957 3680 7898 3654 7897 3654 7914
3653 7914
TIME...MOT...LOC 1857Z 268DEG 26KT 3661 7948
$$
NCC033-157-VAC083-143-590-081945-
/O.CON.KRNK.SV.W.0158.000000T0000Z-180808T1945Z/
Rockingham NC-Caswell NC-City of Danville VA-Pittsylvania VA-
Halifax VA-
257 PM EDT WED AUG 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR
NORTHEASTERN ROCKINGHAM...NORTHERN CASWELL...SOUTHERN PITTSYLVANIA
AND SOUTHWESTERN HALIFAX COUNTIES AND THE CITY OF DANVILLE...
At 257 PM EDT, a severe thunderstorm was located over Westover Hills,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Danville...
Eden...
Blairs...
Turbeville...
and Ingram.
This includes The following Location Danville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3652 7980 3654 7977 3654 7972 3660 7970
3670 7957 3680 7898 3654 7897 3654 7914
3653 7914
TIME...MOT...LOC 1857Z 268DEG 26KT 3661 7948
HAIL...1.00IN
WIND...60MPH
$$
JR946
WWUS51 KRNK 081923
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
323 PM EDT WED AUG 8 2018
NCC157-081933-
/O.CAN.KRNK.SV.W.0158.000000T0000Z-180808T1945Z/
Rockingham NC-
323 PM EDT WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHEASTERN ROCKINGHAM COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3652 7950 3663 7956 3680 7898 3654 7897
3654 7914 3653 7914
TIME...MOT...LOC 1923Z 268DEG 26KT 3662 7924
$$
NCC033-VAC083-143-590-081945-
/O.CON.KRNK.SV.W.0158.000000T0000Z-180808T1945Z/
Caswell NC-City of Danville VA-Pittsylvania VA-Halifax VA-
323 PM EDT WED AUG 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR
NORTHERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN HALIFAX
COUNTIES AND THE CITY OF DANVILLE...
At 323 PM EDT, a severe thunderstorm was located near Ringgold,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Danville...
Turbeville...
Ingram...
Blairs...
and Milton.
This includes The following Location Danville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3652 7950 3663 7956 3680 7898 3654 7897
3654 7914 3653 7914
TIME...MOT...LOC 1923Z 268DEG 26KT 3662 7924
HAIL...1.00IN
WIND...60MPH
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:03 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 8, 1:03 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 103 PM EDT Wed Aug 8 2018 .SYNOPSIS... High pressure across the region will give way to an approaching weak cold front from the northwest later today and tonight. Showers and thunderstorms will precede the boundary this afternoon and evening before somewhat drier air works in on Thursday. A weak secondary cold front should spill into the region by the end of the week before stalling out into the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 102 PM EDT Wednesday...Main change with this update was to include enhanced wording for gusty winds and heavy rainfall in thunderstorms this afternoon into this evening. While isolated storms have indeed begun to develop within the Blue Ridge and Alleghany Highlands areas, an increased/greater coverage of thunderstorms is becoming more apparent in far western WV into eastern KY/Cumberland Plateau in TN along a convergence axis. Further west just east of Nashville, a convectively-induced vort max continues to swirl to the northeast and is resulting in a line of strong convection into north-central TN. These two mesoscale sources of lift are expected to encounter an even more favorable air mass across the central Appalachians and Piedmont, where current surface-based CAPEs are on the order of 3000-3500 J/kg per SPC mesoanalysis. Storms should thus increase in number and potency around 2-5 pm in our far western counties (southeast WV, Mountain Empire into the mountains of northwest NC), then progress eastward into the I-81 area/Blue Ridge corridor around 4-6 pm...and into the foothills, Southside, NC Piedmont and central VA between 5 and 9 PM. Given that downdraft CAPEs are around 700-900 J/kg and increasing, a few storms may be capable of wet downbursts capable of isolated wind damage this afternoon/evening. With rather elevated PWAT values, heavy rainfall is possible as well but storms should be moving along to the east or northeast. All that said, organized severe isn't likely given shear profiles are only progged to be around 20 to 25 kts. Threat for stronger storms currently looks greatest across the central and southern half of the forecast area, roughly along/south of Route 460. Overarching message is that there's increased confidence that a few pulse storms may become strong to severe with gusty winds this afternoon/evening, though not particularly organized. SPC has maintained a Marginal Risk for severe with their 1630Z update. Only other change at this point was to increase dewpoints especially west. Previous discussion from 300 AM follows... Upper trough across the Midwest will continue to slide east today pushing an initial pre-frontal trough into the area from the west ahead of trailing weak cold front that looks to arrive overnight. Still uncertainty with the degree of convection ahead of these features given only weak lift and best shear to the north despite a rather unstable environment espcly east later today. Models do show more of a backing scenario taking place aloft as seen ahead of pieces of shortwave energy along the leading edge of the upper system. This suggests less potential for a jump to the eastern lee trough with perhaps a multicellular band or two crossing the mountains this afternoon before a few clusters develop out east but likely late. Also appears best convergence may develop/linger across the western mountains given westerly flow so kept likely pops there, followed by a band of higher pops headed off the Blue Ridge mid/late afternoon per latest HREF model. Since this solution likely overdone given more support to the north/west, maintained chance pops out across the piedmont at this point. Forecast severe parameters also favor the north/northwest sections for possible damaging winds as the best speed shear remains from LYH north at this point. However if trends remain slower will have to watch for perhaps better overlap of instability/shear and a more pronounced broken band heading out of the mountains as the latest NamNest suggests. Otherwise hot and humid ahead of front with highs likely 90-94 east of the Blue Ridge, and 80s west pending how fast clouds/convection get going. Should see a split in showers this evening with whats left of the afternoon coverage heading east by midnight, and some redevelopment with the westerly upslope flow western mountains overnight as the 850 mb jet ramps up to 25-30 kts. However guidance varies on coverage over the west given only weak residual instability and drying aloft, but perhaps enough residual low level moisture to keep low clouds and showers going. Thus kept a period of low likelys far west and high chances east before removing clouds/pops east as downslope drying wins out with the front nearby. Appears will see enough cooling aloft to support lows in the low/mid 60s mountains with a few 50s deeper valleys, while eastern sections only fall into the upper 60s to around 70 despite some clearing. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... As of 300 AM EDT Wednesday... The upper level pattern will be sluggish into the weekend, with a western ridge and an eastern trof that will amplify and eventually start to cut off over the Great Lakes later this weekend. By Thursday the Appalachians and central mid Atlantic region will be in westerly flow behind the cold front. This will bring a good amount of upslope clouds and some showers to locations west of the Blue Ridge through Thursday morning before the clouds dissipate by the afternoon. While there will not be a great deal of surface based instability around, some cooling aloft and orographic affects will help generate some showers/thunder Thursday afternoon, especially west and south. The situation looks somewhat similar for Friday, though the chances for SHowers/storms will be biased to west of the Blue Ridge as some extra short wave energy works in from the north and west. By Saturday the upper trof will start amplifying and pushing south. This will start to drive a surface wave up through the southeastern US and bring a more widespread chance for showers/storms to the area for Saturday. Convective dynamics are not impressive through the first part of the weekend so the threat for any severe weather will be quite low. Temperatures look to be right around seasonal norms through the period with mid/upper 80s east of the Blue Ridge and upper 70s/lower 80s to the west. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 155 PM EDT Tuesday... Models continued to advertise the same synoptic pattern over the weekend as the past few runs, with an upper low closing off over the Ohio Valley and Great Lakes. The Canadian showed little movement of the upper low but the ECMWF and GFS have the low lifting northeast and becoming an open wave by Tuesday. WPC favors this more progressive solution. This is a mild and wet pattern for the Mid Atlantic region with deep southwest winds keeping moisture over the area, especially Saturday and Sunday. A push of drier air works into the region behind a front that comes through late Monday. Will keep probability of precipitation behind the second front confined to the western upslope area in the mountains. Confidence was average for temperatures and below average for timing of precipitation. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 102 PM EDT Wednesday... Generally VFR outside of thunderstorms this aftn-early evening, and with MVFR-IFR mist/mountain stratus overnight. Building VFR cumulus with isolated storms presently along the Blue Ridge/western mountains, but an increase in thunderstorm coverage toward scattered/numerous is expected as upper-level disturbance over eastern TN interacts with increasingly unstable air mass. Window for thunderstorms - a few strong with temporary IFR visbys and gusty downdrafts producing localized turbulence, is between 21-02z, earlier in the west and later side of that window in the Piedmont. Have tried to indicate VCTS with temporary TSRA to indicate window when temporal threat may be greatest...but while confidence is moderate to high on storm development, timing is low/moderate. Likelihood that ground will be damp from thunderstorms should increase the prospect of fog in the Piedmont overnight as west winds behind the expected convective line clear things out, and have indicated MVFR/IFR BR for Lynchburg, Danville and Blacksburg. Mountain stratus/MVFR should prevail at Bluefield and potentially at Lewisburg, which opens question on fog prospects at Lewisburg if they can't fully clear. Have indicated a tempo MVFR mist at Lewisburg as a low-confidence hedge, but this may need refinement. Outside of thunderstorms, winds west-southwest/west 4-7 kts tending light west/northwest overnight. Any fog burns off by 12z revealing VFR cumulus clouds Thursday. Stratus at Bluefield may linger until late morning. May see a few showers or thunderstorms start to develop very late in the TAF but expected coverage thru 18z didn't warrant mention of VCSH/VCTS at this point. Overall confidence in the TAF is moderate. Extended... Boundary should spill south by Thursday with the focus for convection heading into the Carolinas Thursday afternoon into Friday as the front stalls across the southern Appalachians. There is a lot of uncertainty in the forecast for the weekend. Models are hinting at a cutoff low forming over the region which suggests a wet pattern for the Mid-Atlantic and greater potential for sub-VFR. Just not sure how much of an impact this will have attm to Cigs/Vsbys this weekend. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH NEAR TERM...AL/JH SHORT TERM...MBS LONG TERM...AMS AVIATION...AL/JH
Hazardous weather outlook, Aug 8, 4:23 AM EDT, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 423 AM EDT Wed Aug 8 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-090830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 423 AM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Strong to isolated severe thunderstorms containing primarily damaging winds will be possible this afternoon and evening. Locally heavy rainfall may also accompany some of the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 8, 1:59 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND DMG MOUNT AIRY 36.50N 80.61W
08/08/2018 SURRY NC 911 CALL CENTER
20 TREES AND POWER LINES DOWN
&&
AMSSpecial weather statement, Aug 8, 2:11 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
211 PM EDT WED AUG 8 2018
NCZ004-005-VAZ043-044-081915-
Stokes-Rockingham-Henry-Pittsylvania-
211 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES...ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND
SOUTHERN HENRY COUNTIES...THE WEST CENTRAL CITY OF DANVILLE AND THE
SOUTHEASTERN CITY OF MARTINSVILLE...
Until 315 PM EDT.
At 211 PM EDT, a strong thunderstorm was located over Madison, moving
east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Danville...
Eden...
Reidsville...
Martinsville...
and Wentworth.
This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
LAT...LON 3625 7986 3633 8006 3664 8004 3671 7947
3654 7949 3654 7951 3624 7953
TIME...MOT...LOC 1811Z 289DEG 23KT 3639 7994
JRSpecial weather statement, Aug 8, 2:14 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
214 PM EDT WED AUG 8 2018
NCZ001-VAZ009-015-081900-
Ashe-Grayson-Smyth-
214 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ASHE...SOUTHEASTERN SMYTH AND GRAYSON COUNTIES...
Until 300 PM EDT.
At 214 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Marion to 9 miles southwest of
Chilhowie to near Bristol TN. Movement was east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Independence...
Lansing...
Whitetop...
Mouth Of Wilson...
and Sugar Grove.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3646 8171 3647 8170 3653 8171 3657 8169
3657 8168 3659 8168 3660 8167 3661 8165
3662 8162 3663 8160 3664 8162 3677 8169
3682 8156 3668 8098 3657 8126 3657 8135
3654 8135 3642 8172
TIME...MOT...LOC 1814Z 290DEG 28KT 3678 8149 3669 8178 3653 8214
PHSpecial weather statement, Aug 8, 2:19 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
219 PM EDT WED AUG 8 2018
VAZ022-033-034-081915-
Franklin-Roanoke-Bedford-
219 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN ROANOKE...SOUTHWESTERN BEDFORD AND NORTHERN FRANKLIN
COUNTIES...
Until 315 PM EDT.
At 219 PM EDT, a strong thunderstorm was located over Bent Mountain,
moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rocky Mount...
Boones Mill...
Moneta...
Bent Mountain...
and Penhook.
LAT...LON 3710 8011 3712 8013 3711 8015 3712 8017
3721 8014 3718 7951 3704 7955 3704 7956
3703 7956 3704 7960 3690 7963
TIME...MOT...LOC 1819Z 284DEG 20KT 3713 8008
JRSpecial weather statement, Aug 8, 2:31 PM EDT, 12 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 231 PM EDT WED AUG 8 2018 VAZ034-035-045-046-081930- Amherst-Campbell-Bedford-Appomattox- 231 PM EDT WED AUG 8 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN APPOMATTOX...NORTHEASTERN CAMPBELL...NORTHEASTERN BEDFORD...AND SOUTHWESTERN AMHERST COUNTIES AND THE CITY OF LYNCHBURG... Until 330 PM EDT. At 231 PM EDT, a strong thunderstorm was located near Boonsboro, moving east at 20 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Lynchburg... Appomattox... Concord... Rustburg... and Forest. This includes The following Locations Liberty University and Lynchburg Airport. LAT...LON 3736 7945 3753 7939 3743 7878 3716 7889 TIME...MOT...LOC 1831Z 288DEG 19KT 3743 7934 JR
Local storm report, Aug 8, 2:43 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TSTM WND DMG 1 SE PILOT MOUNTAIN 36.37N 80.46W
08/08/2018 SURRY NC 911 CALL CENTER
DOWNED POWERLINE ON BARNEY VENABLE ROAD. TIME ESIMTATED.
&&
LOCONTOThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 10:52 PM EDT | Special Weather Statement | RNK | Tazewell | 53 min |
| Aug 8, 12:57 PM EDT | Special Weather Statement | RNK | Tazewell | 63 min |
| Aug 8, 1:19 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 56 min |
| Aug 8, 1:35 PM EDT | Special Weather Statement | RNK | Montgomery | 40 min |
| Aug 8, 1:41 PM EDT | Special Weather Statement | RNK | Bedford, Campbell | 49 min |
| Aug 8, 1:53 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Pulaski, Smyth, Tazewell and 1 more | 67 min |
| Aug 8, 1:55 PM EDT | Special Weather Statement | RNK | Giles | 65 min |
| Aug 8, 2:11 PM EDT | Special Weather Statement | RNK | Henry | 64 min |
| Aug 8, 2:14 PM EDT | Special Weather Statement | RNK | Grayson | 46 min |
| Aug 8, 2:19 PM EDT | Special Weather Statement | RNK | Franklin | 56 min |
| Aug 8, 2:31 PM EDT | Special Weather Statement | RNK | Appomattox, City of Lynchburg | 59 min |
| Aug 8, 2:54 PM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, Roanoke, City of Radford | 66 min |
| Aug 8, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery, Pulaski | 40 min |
| Aug 8, 3:10 PM EDT | Special Weather Statement | RNK | Grayson | 65 min |
| Aug 8, 3:16 PM EDT | Special Weather Statement | RNK | Franklin, Pittsylvania | 59 min |
| Aug 8, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin | 51 min |
| Aug 8, 3:40 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 49 min |
| Aug 8, 4:04 PM EDT | Special Weather Statement | RNK | Henry, Patrick, City of Martinsville | 56 min |
| Aug 8, 4:09 PM EDT | Special Weather Statement | RNK | Campbell | 66 min |
| Aug 8, 4:35 PM EDT | Special Weather Statement | RNK | Pittsylvania | 55 min |
| Aug 8, 4:40 PM EDT | Special Weather Statement | RNK | Charlotte | 50 min |
| Aug 8, 5:03 PM EDT | Special Weather Statement | RNK | Campbell | 27 min |
| Aug 8, 5:28 PM EDT | Special Weather Statement | RNK | Charlotte | 32 min |
| Aug 8, 6:49 PM EDT | Special Weather Statement | RNK | Buckingham | 56 min |
| Aug 8, 7:22 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 53 min |
| Aug 7, 8:04 PM EDT | Special Weather Statement | RNK | Watauga | 41 min |
| Aug 7, 8:11 PM EDT | Special Weather Statement | RNK | Yadkin | 49 min |
| Aug 7, 8:33 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 57 min |
| Aug 7, 8:45 PM EDT | Special Weather Statement | RNK | Stokes | 45 min |
| Aug 7, 9:01 PM EDT | Special Weather Statement | RNK | Stokes | 44 min |
| Aug 7, 9:34 PM EDT | Areal Flood Advisory | RNK | Rockingham | 38 min |
| Aug 7, 9:50 PM EDT | Special Weather Statement | RNK | Rockingham | 25 min |
| Aug 7, 10:09 PM EDT | Flash Flood Warning | RNK | Rockingham | 3 hr |
| Aug 8, 12:38 PM EDT | Special Weather Statement | RNK | Stokes | 52 min |
| Aug 8, 1:33 PM EDT | Special Weather Statement | RNK | Stokes, Surry | 57 min |
| Aug 8, 2:06 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 43 min |
| Aug 8, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 58 min |
| Aug 8, 3:12 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 63 min |
| Aug 8, 3:45 PM EDT | Special Weather Statement | RNK | Wilkes | 60 min |
| Aug 8, 4:20 PM EDT | Special Weather Statement | RNK | Surry, Wilkes | 40 min |
| Aug 8, 4:58 PM EDT | Special Weather Statement | RNK | Stokes, Surry, Wilkes, Yadkin | 47 min |
| Aug 8, 5:19 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 56 min |
| Aug 8, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 42 min |
| Aug 8, 5:52 PM EDT | Flash Flood Warning | RNK | Stokes, Surry | 113 min |
| Aug 8, 6:14 PM EDT | Special Weather Statement | RNK | Rockingham | 46 min |
| Aug 8, 6:16 PM EDT | Special Weather Statement | RNK | Caswell | 59 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.